What is chemo rash?
Chemotherapy works by blocking cell growth and the synthesis of many proteins, and can cause dermatitis among those undergoing this cancer treatment. During chemotherapy, the skin can no longer produce the fats it needs for protection, causing it to lose moisture and become dry.
What does chemo rash look like?
Extreme dryness appears very noticeable on arms, legs, hands, and feet.
In some cases the dryness or xerosis leads to the formation of fissures cuts or splits. Another characteristic of this dermatitis is severe itching in the areas of dryness.
How to treat chemo rash
For excessive dryness:
- To remedy dry skin, apply Extreme Emollient Ointment, which rehydrates the skin by forming a film to retain moisture that would otherwise evaporate Not only does Extreme Emollient Ointment provide long-lasting softness, but it also reduces itching and burning.
- As an alternative to harsh, foaming detergents and soaps that can dry out the skin, use Eudermic Cleansing Base for washing. Eudermic Cleansing Base gently cleanses the skin without drying it further.
Avoid washing affected areas too often as this can dry the skin and increase itchiness. Avoid the use of cortisone-based creams as they can dry out the skin and make it more prone to infection.
Dry skin is usually treated with so-called moisturizers and creams. While these products do make the skin soft for a few hours, the moisture soon evaporates and the skin becomes dry again. Due to the emulsifiers they contain, the prolonged reapplication of body lotions and moisturizers can also damage the skin’s natural protective barrier which further increases the risk of dry skin.